Q. Twenty years ago I started taking high doses of B vitamins to help prevent migraines. It worked, but about eight years ago I began having twitching all over, but mostly in my lower legs.
I was tested for MS and ALS. Fortunately, I do not have either. However, the muscle twitching is worse in my calves now, and according to my neurologist, I have lost some sensation in them. I have also lost some sense of balance, as well as dexterity in my hands.
He can’t find a diagnosis, so I’ve begun to suspect excess vitamin B6. I have stopped taking all B vitamins and plan to give my body a break from them to see if that helps. Is this dangerous?

A. Stopping your vitamin B6 makes sense. Although a deficiency of this crucial vitamin can cause problems with nerves, mega-doses are also dangerous. For decades, doctors have reported symptoms similar to yours in patients who took high doses of vitamin B6. In one case series, the patients reported numbness, burning or tingling, balance difficulties and weakness (Electromyography and Clinical Neurophysiology, Jun-Jul, 2008).
We generally advise people not to exceed 50 mg a day of vitamin B6, although that is lower than the amount reported to do harm. One reader got into trouble by taking brewers’ yeast for years. It is rich in vitamin B6.
It may take time to recover from vitamin B6 toxicity. There is not a lot of research on this phenomenon so you will have to monitor your nerve function closely with a neurologist.
When it comes to treating headaches and migraines, you and other victims may wish to consider some less risky remedies. We offer many in our book, The People’s Pharmacy Quick & Handy Home Remedies, which has information about herbal tea with ginger, dietary measures such as cutting down on carbohydrates or avoiding gluten, or consuming a hot spicy food such as gumbo or hot-and-sour soup.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Jane
    Reply

    Any ideas on how to get rid of the extra vitamin b6? Will the nerves repair themselves?

  2. tiggersmama
    Reply

    i
    also hav numbness in my feet i dont know if its related to my hypothyroidism or what so i started taking vit b6 but i cut the 100mg pill in half so we will see what happens will let you know

  3. Jess
    Reply

    I’m in my mid 30s. Female. I have been having tingling, burning sensation and pin and needles all over my body since two months. It is driving me crazy. It is hard to live like this. I had a bug in my stomach and was cleared few months ago. I’m not sure if my current symptoms are related to this bug, but I have gotten blood tests and seen a neurologist.
    My b12 was fine and the neurologist did not think it was related to neorology. I found that respond very interesting! After reading about B6 toxicity symptoms, I suggested my doc to check that out. I have not received the blood results yet but why can’t doctors check b6 while they are checking b12 in the first place? I find it very stupid. Does anyone going through what I am going through (with my symptoms)? Thanks much..

  4. Robert
    Reply

    I have experienced burning sensations in my feet from time to time – most evident in the winter time… A few weeks ago (early September) the burning started up again… What was different??? Finally tracked it to taking too much B6. The B6 supplements from the Walmart Pharmacy are 100 or 200 mg tablets… I had been using a pill splitter to cut the 100mg tabs in half. The pill splitter broke and so I started taking 100 mg per day… This is when the burning started up. (After a couple of weeks of increased dosage.)
    On-line is where I see that doses of 100mg & greater have been linked to such symptoms… I stopped the B6 supplement four days ago and within 48 hours the burning sensation was virtually gone… I wonder why they even sell 200mg tablets? (I see that would be 10 THOUSAND percent of the RDA.)

  5. TDB
    Reply

    I think this information is VERY helpful. As I don’t think I can remember all the problems and the people’s comments, I tried to print this page out but it did not print out — only the borders. WHY is that? We need to know the information about Vitamin B overdose.

  6. mtb
    Reply

    Someone wrote in about a burning sensation in the feet. My late husband complained about that for sometime. His doctor told him it was neuropathy from his diabetes. But after reading in your column that low B12 can cause the burning sensation, I took him to another doctor to have his B12 checked. (His doctor would not do it.) Sure enough, his B12 was in the 230 range and when the doctor gave him a B12 injection once a month, the burning sensations went away. The very low B12 reading can also cause psychiatric symptoms.

  7. JKC
    Reply

    One problem is that although in natural sources, Vitamin B6 is water soluble, the type used in most supplements is not. Consequently, it can build up faster than the body can get rid of it. People read B vitamins are water soluble, so they think there’s no harm. Of course, too much of anything is not good.

  8. DS
    Reply

    I have been taking a B complex vitamin for twenty years, at least, to prevent migraines. I get 5 mg of B6 but that has been enough to end migraines. The product label says 5 mg is 250% of the “Daily Value.” I used to leave the pills at home when I traveled, but the headaches would come back. It doesn’t seem to take much B6 to prevent headaches, and I have not noticed any side effects.

  9. John B.
    Reply

    It would be helpful to know the dosage of Vitamin B6 over how long a period of time that is suspected of causing this effect.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.